Medical Devices

UPDATE: Potential Risks with Liquid-filled Intragastric Balloons - Letter to Health Care Providers

June 4, 2018

Additional Information Regarding Death Reports:

The FDA continues to work with the manufacturers to evaluate reports of deaths in patients with liquid-filled intragastric balloon systems used to treat obesity. Since our August 2017 update:

  • The FDA has received reports of five additional deaths that occurred worldwide since 2016. Four of these deaths (three with the Orbera Intragastric Balloon System manufactured by Apollo Endosurgery, and one with the ReShape Integrated Dual Balloon System manufactured by ReShape Lifesciences) occurred following gastric perforation one  day to 3.5 weeks after balloon placement. The fifth death was reported for a patient who had the Orbera Intragastric Balloon System.  The report does not mention a perforation event and the manufacturer is still investigating this death.

Since 2016, the FDA has received reports of a total of 12 deaths that occurred in patients with liquid-filled intragastric balloon systems worldwide. Seven of these 12 deaths were patients in the U.S. (four with the Orbera Intragastric Balloon System, and three with the ReShape Integrated Dual Balloon System).

In collaboration with the manufacturers, the FDA has approved new U.S. labeling for the Orbera and ReShape balloon systems with more information about possible death associated with the use of these devices in the U.S. Please see the statements from each manufacturer (Apollo Endosurgery and ReShape Lifesciences) for additional details about the new labeling.

The FDA recommends health care providers:

  • Instruct patients regarding symptoms of potentially life-threatening complications such as balloon deflation, gastrointestinal obstruction, ulceration, and gastric and esophageal perforation
  • Monitor patients closely during the entire term of treatment with liquid-filled intragastric balloon systems for potential complications, including acute pancreatitis and spontaneous hyperinflation as stated in our February 2017 letter to health care providers
  • Report any adverse events related to intragastric balloon systems through MedWatch, the FDA Safety Information and Adverse Event Reporting program.

The FDA will continue to monitor the safety and effectiveness of these approved devices by working with the manufacturers to monitor death reports, assess possible risk factors and mitigations, and ensure that the products' labeling address these risks. The FDA will keep the public informed as significant new information or recommendations become available.

Previous Letters

Page Last Updated: 06/04/2018
Note: If you need help accessing information in different file formats, see Instructions for Downloading Viewers and Players.
Language Assistance Available: Español | 繁體中文 | Tiếng Việt | 한국어 | Tagalog | Русский | العربية | Kreyòl Ayisyen | Français | Polski | Português | Italiano | Deutsch | 日本語 | فارسی | English